Wyoming, 2017High Wind in Wyoming, February 25 to 26, 2017
February 25 to 26, 2017 · NWS CYS · 6 events in 2 counties and zones
Strong west winds affected Arlington and Bordeaux. The strong winds produced blowing snow and poor visibilities along Interstate 80 between Arlington and Elk Mountain.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong west winds affected Arlington and Bordeaux. The strong winds produced blowing snow and poor visibilities along Interstate 80 between Arlington and Elk Mountain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 25, 10:29 AM MST, 3 hours 1 minute earlier.
Area forecast discussion, Feb 25, 10:29 AM MST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
1029 AM MST Sat Feb 25 2017
.SHORT TERM...(Today through Monday)
Issued at 315 AM MST Sat Feb 25 2017
Overnight water vapor loop showed a deep upper trough over the MS
River valley, with a band of convection progressing across the
eastern Great Lakes south into the TN valley. A near zonal flow
aloft prevailed from the Great plains across the Intermountain West.
A weak surface trough extended north-south across the high plains.
Winds along and west of the Laramie Range were gusting to 40 mph,
with lighter winds to the east. Skies were mostly clear areawide.
Freezing fog developed along the North Platte River valley late
Friday evening. The fog has been dense at times at Alliance,
Douglas and Torrington. Temperatures were quite cold, ranging from
-7 at Alliance to 18 at Bordeaux. Wind chills were in the single
digits and teens below zero.
Concern today after the morning fog dissipates will be gusty winds
and potential for blowing snow across portions of southeast Wyoming.
700mb CAG-CPR height gradients increase to 40-50 meters after 15Z
and continue through early this evening. 700-750mb winds ramp up
to 45 kt for wind prone areas including Arlington, Bordeaux and
southern Laramie Range with the passage of a shortwave trough.
Westerly winds gusting to 50 mph will create areas of blowing snow
through this afternoon for wind prone areas. Visibilities will be
reduced to less than a mile at times with slick roads. Winter
Weather Advisory for blowing snow remains in effect until 5 PM
this afternoon. Westerly upslope winds and lingering moisture will
produce orographic snowfall over the Snowy/Sierra Madres today
and tonight. Accumulations will range from 2-4 inches. Fresh snow
pack will keep high temperatures cooler than MOS guidance, with
teens and 20s. Lows tonight will range from -5 to 10 degrees.
Patchy late night fog will be possible again along the North
Platte River valley.
Sunday will be similar to today with a tight low level gradient
and 700-750mb winds near 45 kt. Expect gusty west-southwest winds
to 40-50 mph for wind prone areas. Blowing snow may be a concern
again Sunday. It will be dry areawide Sunday with high temperatures
in the 20s-around 30, except teens mountains/high valleys.
Winds aloft back to southwest early Monday as next Pacific trough
tracks southeast into the Intermountain West. Increasing moisture
and upslope flow will bring good chances for accumulating snow to
areas west of the Laramie Range. The Snowy/Sierra Madres could
measure up to 5 inches by late Monday afternoon, with a few inches
for the valleys. Southwest winds will gust to 40 mph along and
west of the Laramie Range. Monday will be milder with highs mostly
in the 20s and 30s.
.LONG TERM...(Monday night through Friday)
Issued at 215 AM MST Sat Feb 25 2017
Upper shortwave will pass by the area Monday night and bring some
light snow or snow showers to mainly southern parts of the CWA.
Snow showers should persist over the higher mtns Tuesday into
Tuesday evening as the main upper trough moves across the region.
A relatively minor cool front will also swing past early Tuesday
keeping temperatures below average through Wed. Gradual warmup
then seen for Thursday and Friday with mainly dry conditions in
northwesterly upper flow. It looks like it will get increasingly
windy especially by Friday morning as lee troughing deepens over
the high plains and sharpens the surface pressure gradient.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1026 AM MST Sat Feb 25 2017
Wyoming TAFS...VFR prevails. Wind gusts 30 to 35 knots through
00Z, then winds decreasing. Wind gusts 25 to 28 knots after 15Z
Sunday.
Nebraska TAFS...VFR prevails. Wind gusts 20 to 28 knots through
00Z, then winds decreasing. Wind gusts 20 to 25 knots after 15Z
Sunday.
&&
.FIRE WEATHER...
Issued at 215 AM MST Sat Feb 25 2017
An extensive snow pack, cold temperatures and high humidities will
preclude fire weather concerns through early next week. Gusty
westerly winds today will produce areas of blowing snow for wind
prone areas of southeast Wyoming.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 5 PM MST this afternoon for WYZ106-
110-116-117.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...RE
AVIATION...RUBIN
FIRE WEATHER...MAJHazardous weather outlook, Feb 25, 3:24 AM MST, 10 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
324 AM MST Sat Feb 25 2017
NEZ002-003-019>021-054-055-095-096-WYZ101>103-107-108-111>114-118-
119-261100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-East Platte County-
Goshen County-Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Central Laramie County-
East Laramie County-
324 AM MST Sat Feb 25 2017
This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
WYZ104>106-109-110-115>117-261100-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
324 AM MST Sat Feb 25 2017
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Gusty westerly winds will occur today with some gusts near 50 mph
possible in some areas. These winds may also create areas of
blowing snow and lowered visibilities.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, Central Laramie Range and Southwest Platte County
- When
- February 25, 1:30 PM MST to 3:00 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 63 mph at 25/1430 MST.
High Wind, North Snowy Range Foothills
- When
- February 25, 8:30 PM MST to 8:35 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured peak wind gusts of 60 mph.
High Wind, North Snowy Range Foothills
- When
- February 25, 8:45 PM MST to February 26, 12:45 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured wind gusts of 58 mph or higher, with a peak gust of 66 mph at 25/2115 MST.
High Wind, North Snowy Range Foothills
- When
- February 25, 9:25 PM MST to 10:25 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 25/2145 MST.
High Wind, North Snowy Range Foothills
- When
- February 25, 9:25 PM MST to February 26, 12:25 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- February 25, 10:20 PM MST to 10:25 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 measured peak wind gusts of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, February 25, 20171 death · 1.25 in hail · 22 events
- Tornadoes and Hail in Pennsylvania, February 25, 2017$300,000 · EF2 · 12 events
- Hail and Damaging Winds in Pennsylvania, February 25, 2017$6.0 million · 1 in hail · 17 events
- Tornadoes and Damaging Winds in Massachusetts, February 25, 20171 injured · $678,000 · EF1 · 9 events
- Tornado in Pennsylvania, February 25, 2017$200,000 · EF1 · 1 event
- Flooding and Damaging Wind in Vermont, February 25 to 26, 2017$190,000 · 55 kt wind · 8 events
- Flash Flooding in Pennsylvania, February 25, 2017$225,000 · 3 events
- Damaging Winds in New York, February 25, 2017$95,000 · 55 kt wind · 4 events
- Damaging Winds in New York, February 25, 2017$80,000 · 52 kt wind · 4 events
- Flash Flooding in New York, February 25, 2017$80,000 · 2 events
- Hail and Damaging Wind in New York, February 25, 2017$75,000 · 1.5 in hail · 2 events
- Tornado and Hail in Maryland, February 25, 2017EF1 · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 681596, 681599, 681598, 681601, 681603, 681600.